Wyoming, 2025

Hail in Wyoming, June 14, 2025

June 14, 2025 · NWS RIW · 1 event in 1 county or zone

A thunderstorm developed in the lee of the Bighorn Range and became severe as it crossed interstate 25 south of Buffalo. A rancher reported half dollar size hail with the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm developed in the lee of the Bighorn Range and became severe as it crossed interstate 25 south of Buffalo. A rancher reported half dollar size hail with the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 14, 4:22 PM MST, 2 hours 32 minutes earlier. Its key messages:

  • Scattered thunderstorms occur this afternoon and evening, mainly along and east of the Continental Divide.
  • Isolated strong to severe storms are possible (20% chance) for the Powder River Basin between 3 and 10 PM MDT. Strong wind gusts in excess of 60 mph are the primary threat, along with large hail directly under storm cores.
  • Elevated fire weather conditions across southern Wyoming today through Monday.
  • Daily thunderstorm chances continue through Tuesday, mainly for areas along and east of the Divide. A few storms could be strong to severe.
Area forecast discussion, Jun 14, 4:22 PM MST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
522 PM MDT Sat Jun 14 2025

.KEY MESSAGES...

- Scattered thunderstorms occur this afternoon and evening,
  mainly along and east of the Continental Divide.

- Isolated strong to severe storms are possible (20% chance) for
  the Powder River Basin between 3 and 10 PM MDT. Strong wind
  gusts in excess of 60 mph are the primary threat, along with
  large hail directly under storm cores.

- Elevated fire weather conditions across southern Wyoming
  today through Monday.

- Daily thunderstorm chances continue through Tuesday, mainly
  for areas along and east of the Divide. A few storms could be
  strong to severe.

&&

.UPDATE...
Issued at 1229 PM MDT Sat Jun 14 2025

No major changes to the going forecast this afternoon, as basins
east of the Continental Divide look to have storms develop in
the 2 to 3 PM MDT range. The best thunderstorm fuel for our area
will again be Johnson County, where ML CAPE values push 2000
J/kg. Not too shabby for this part of Wyoming; however, there is
a lack of mesoscale dynamic support for convection. It appears
the shortwave/vorticity-maxima that could have been a good
trigger for convection may be a bit early for accessing peak
diurnal heating. High-resolution models hint at rather
suppressed afternoon development, perhaps due to the mesohigh
behind the weak shortwave. Nevertheless, daytime heating and
orographic effects should be enough to initiate a few stronger
storms later this afternoon and into the evening. Damaging wind
gusts in excess of 60 mph would be the main threat with the
strongest storms, and isolated large hail is possible directly
under storm cores. Storm exit the Bighorn and Wind River Basins
by 8 to 9 PM, and exit the Powder River Basin by 10 to 11 PM.

&&

.DISCUSSION...
Issued at 205 AM MDT Sat Jun 14 2025

Today features a similar story to yesterday, with strong storms
possible over northern and eastern portions of the area. Starting
synoptically, the area remains in southwesterly flow aloft as high
pressure remains centered to the south. A shortwave moves through
this flow during the day. The GFS/ECMWF have this wave in northern
Utah around 6am MDT, moving with the flow so that it reaches Johnson
County in the evening (roughly 6pm). This will provide much of the
lift needed for storm development today. Showers and thunderstorms
should begin to develop around noon off the Wind River, southern
Absaroka, and Bighorn Mountains. There could also be some storms
developing in the lower elevations around Johnson and northern
Natrona Counties at this time too. Hi-res models vary on the
coverage of these storms, but have a consensus of them forming
midday. As the mentioned shortwave moves through the area, storms
should develop around the Wind River and/or Bighorn Basins early
afternoon. Again, hi-res models vary a bit in coverage and exact
details, likely due to potential subtle differences in the low level
flow and interactions with the dryline-like feature from yesterday.
These storms then move into the Johnson County area around 5pm,
exiting the area to the east by around 10pm.

Storms have the potential to be strong to severe today, with peak
chances between 3pm and 11pm. Dewpoints around Johnson County
remain in the mid 50s to around 60F degrees today, lessening to
the south and west. The NAM has precipitable water (PWAT) values
in the 150 to 175 percent of normal range around Johnson County
this afternoon and evening. The HRRR has CAPE values in the
1500 to 2000 J/kg range. Shear (1-6km) values of 20 to 30 knots
are also forecast around Johnson County. Putting this together,
the same hazards of yesterday are again possible today: wind
gusts over 55 mph, hail 1 inch or larger, and an isolated
tornado risk. Like yesterday, the relatively best conditions do
look to remain east and north of the forecast area. The Storm
Prediction Center has the northern and eastern Bighorn Basin
southeast towards Casper in a Marginal risk (level 1 of 5)
today, with a Slight risk (level 2 of 5) for most of Johnson
County and the northern Bighorn Mountains.

Elevated fire weather conditions also remain today. Dry air is in
place over much of the area, especially across central to
southwestern Wyoming. Afternoon relative humidities drop to around
10 percent, with afternoon wind gusts of at least 20 to 25 mph.
These conditions continue for Sunday and Monday.

Sunday will be much like today. Hot temperatures persist, with
showers and thunderstorm development in the similar northern and
eastern areas. Some of these storms could be strong to severe. On
Monday, the trend continues, with thunderstorms once again possible,
mainly along and east of the Continental Divide as moisture makes it
further into the area. The jet stream will also be in a more
favorable position to support storms. Active weather continues
Tuesday, before lessening Wednesday as high pressure builds in. Hot
temperatures look to return for the end of the next workweek.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 522 PM MDT Sat Jun 14 2025

VFR prevails at all terminals through the overnight period and
Sunday. Ongoing convection over the Bighorn Basin moves east early
Saturday evening. This ignites a new round of stronger storms, with
heavy rain and hail, across Johnson County between 00Z-03Z/Sunday.
Isolated lingering convection over central and southwest Wyoming
will be high-based and lead to only brief rain and gusty
outflow wind of 35-45kts. Another round of convection erupts
early Sunday afternoon across many of the same areas as
Saturday. KCOD and KWRL are again the most likely terminals to
see thunderstorm impacts after 20Z/Sunday. Gusty west-southwest
surface wind 10-20kts over the western terminals diminishes
around 02Z/Sunday. A similar wind increases at these terminals
between 17Z-20Z/Sunday and continues through the end of the
forecast period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...VandenBoogart
DISCUSSION...Wittmann
AVIATION...CNJ
Hazardous weather outlook, Jun 14, 1:26 AM MST, 17 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
226 AM MDT Sat Jun 14 2025

WYZ001>020-022>030-151300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
226 AM MDT Sat Jun 14 2025

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Showers and thunderstorms today. Some storms could be strong to
severe, with strong outflow winds and large hail. The greatest
potential for severe storms is around Johnson County.

Elevated fire weather conditions across southern areas due to dry
air and gusty afternoon winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...Isolated showers and thunderstorms, mainly
across northern Wyoming. Some storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jun 14, 2:04 PM MST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Riverton WY
304 PM MDT Sat Jun 14 2025

WYZ007-142145-
Owl Creek and Bridger Mountains-
304 PM MDT Sat Jun 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HOT SPRINGS COUNTY
THROUGH 345 PM MDT...

At 303 PM MDT, Doppler radar was tracking a strong thunderstorm near
Anchor Dam, which is 25 miles north of Pavillion, moving east at 10
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central Hot
Springs County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4368 10852 4367 10852 4366 10850 4349 10855
      4357 10883 4358 10885 4370 10882
TIME...MOT...LOC 2103Z 275DEG 10KT 4360 10873

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jun 14, 3:17 PM MST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Riverton WY
417 PM MDT Sat Jun 14 2025

WYZ017-142245-
Wind River Basin-
417 PM MDT Sat Jun 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FREMONT COUNTY
THROUGH 445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pavillion, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Fremont County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4344 10836 4320 10840 4327 10869 4343 10866
      4344 10848 4343 10847 4344 10847
TIME...MOT...LOC 2217Z 274DEG 19KT 4334 10858

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jun 14, 3:28 PM MST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Riverton WY
428 PM MDT Sat Jun 14 2025

WYZ003-004-142300-
North Bighorn Basin-Cody Foothills-
428 PM MDT Sat Jun 14 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL PARK COUNTY THROUGH
500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm over
Meeteetse Rim, which is 9 miles north of Meeteetse, moving northeast
at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Park
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4422 10895 4428 10903 4446 10886 4430 10864
TIME...MOT...LOC 2228Z 232DEG 16KT 4429 10891

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Rowe
Special weather statement, Jun 14, 4:17 PM MST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Riverton WY
517 PM MDT Sat Jun 14 2025

WYZ011-142345-
Southeast Johnson County-
517 PM MDT Sat Jun 14 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN JOHNSON COUNTY
THROUGH 545 PM MDT...

At 516 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms over Fort Reno Historical Site, which is 22 miles
northeast of Kaycee, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny sized hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Johnson County, including the following locations... Sussex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Wyoming.

&&

LAT...LON 4352 10639 4376 10659 4417 10640 4413 10601
      4358 10602
TIME...MOT...LOC 2316Z 205DEG 21KT 4385 10622

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CNJ
Special weather statement, Jun 14, 6:15 PM MST, 39 minutes before
Special Weather Statement
National Weather Service Riverton WY
715 PM MDT Sat Jun 14 2025

WYZ009-011-150145-
Southeast Johnson County-Bighorn Mountains Southeast-
715 PM MDT Sat Jun 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL JOHNSON COUNTY
THROUGH 745 PM MDT...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hole In The Wall, which is 12 miles southwest of Kaycee, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of south central
Johnson County.

This includes Interstate 25 between mile markers 247 and 253.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Wyoming.

&&

LAT...LON 4356 10651 4349 10676 4349 10682 4347 10682
      4346 10686 4359 10698 4381 10675
TIME...MOT...LOC 0115Z 236DEG 19KT 4359 10683

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rowe
Special weather statement, Jun 14, 6:47 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Riverton WY
747 PM MDT Sat Jun 14 2025

WYZ010-011-150215-
Southeast Johnson County-Northeast Johnson County-
747 PM MDT Sat Jun 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JOHNSON COUNTY
THROUGH 815 PM MDT...

At 747 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Buffalo, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Johnson County.

This includes Interstate 25 between mile markers 277 and 285.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Wyoming.

&&

LAT...LON 4401 10656 4406 10671 4424 10661 4412 10635
TIME...MOT...LOC 0147Z 212DEG 13KT 4409 10657

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rowe

The radar

The Riverton/Lander radar (KRIW), 193 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
June 14, 6:54 PM MST to 7:00 PM MST
Where
Johnson County, 19 mi SSE of Buffalo to 18.93 mi NNE of Kaycee Kuiper Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
44.096, -106.553

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276465.